Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression and Anxiety
Dec 5, 2005

In June I switched from a combination Id been on for a number of years to one including Sustiva. I was doing well on my old combination, but it was 3-times a day dosing and my doctor sold me on the idea of an easier to follow regimen. By July I was suffering some fairly severe bouts of depression. Although I do have a family history of depression I have been mostly free of it myself for years. I told my doctor and in Mid-July he switched me off the combination with Sustiva and onto a new combination of Reyataz, Truvada, & Norvir. I also take Welbutrin (originally for fatigue from my HIV meds), Lipitor, and Acyclovir. The depression seemed to ease for most of the summer, but its back now. I think I was feeling it somewhat in September, moderately bad in October and November, and now its almost paralyzing me in December. At the same time my HIV numbers are the best theyve ever been, my t-cells are over 1200 and my viral load is undetectable. My job is a source of significant stress, but I dont think its enough to be the root cause of this. My home situation is complex, but, again, I really dont see anything there that stands out as a cause. My question is this: Are my HIV meds the most plausible cause of my depression and anxiety or should I look elsewhere? Is the mere suspicion that the meds are the cause enough reason to switch to yet another combination?

Response from Dr. Henry

The majority of patients on your current HIV regimen don't develop depression or have pre-existing depression worsened. Though it is possible that your current regimen directly aggravates or causes depression, more likely there is another explanation. Norvir and other protease inhibitors can increase Wellbutrin levels/side effects. KH



Previous
1 1/2 years on Viramune and liver issues
Next
article of what drugs to avoid that cause wasting and lean muscle loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement